Advanced SearchSearch Tips
On the Stability of Critical Point for Positive Systems and Its Applications to Biological Systems
facebook(new window)  Pirnt(new window) E-mail(new window) Excel Download
 Title & Authors
On the Stability of Critical Point for Positive Systems and Its Applications to Biological Systems
Lee, Joo-Won; Jo, Nam Hoon; Shim, Hyungbo; Son, Young Ik;
  PDF(new window)
The coexistence and extinction of species are important concepts for biological systems and can be distinguished by an investigation of stability. When determining local stability of nonlinear systems, Lyapunov indirect method based on the Jacobian linearization has been widely employed due to its simplicity. Despite such popularity, it is not applicable to singular systems whose Jacobian has at least one eigenvalue that is equal to zero. In such singular cases, an appropriate Lyapunov function should be sought to determine the stability of systems, which is rather difficult and quite involved. In this paper, we seek for a simple criterion to determine stability of the equilibrium that is located at the boundary of the positive orthant, when one of eigenvalues of the Jacobian is zero. The goal of the paper is to present a generalized condition for the equilibrium to attract all trajectories that starting from initial condition in the positive orthant and near the equilibrium. Unlike the Lyapunov direct method, the proposed method requires just a simple algebraic computation for checking the stability of the critical point. Our approach is applied to various biological systems to show the effectiveness of the proposed method.
predator model;Positive system;Center manifold;Jacobian linearization;Lya-punov function;
 Cited by
M. A. Nowak and R. M. May, Virus Dynamics, Oxford University Press Inc., New York, 2000.

J. D. Murray, Mathematical Biology - I. An Introduction. 3rd Ed. Springer-Verlag, Berlin, 2002.

A.K. Sarkar, D. Mitra, S. Ray, and A.B. Roy, "Permanence and oscillatory co-existence of a detritusbased predator-prey model," Ecological Modelling, Vol. 53, pp. 147-156, 1991. crossref(new window)

C. Jost, O. Arino, and R. Arditi, "About deterministic extinction in ratio-dependent predator-prey models," Bulletin of Mathematical Biology, Vol. 61, pp. 19-32, 1999. crossref(new window)

K.G. Magnusson, "Destabilizing effect of cannibalism on a structured predator-prey system," Mathematical Biosciences, Vol. 155, pp. 61-75, 1999. crossref(new window)

P. Auger, R.B. Parra, S. Morand, and E. Sanchez, "A predator-prey model with predators using hawk and dove tactics," Mathematical Biosciences, Vol. 177 & 178, pp. 185-200, 2002.

C. Azar, J. Holmberg, and K. Lindgren, "Stability analysis of harvesting in a predator-prey model," Journal of Theoretical Biology, Vol. 174, pp. 13-19, 1995. crossref(new window)

R.K. Swihart, Z. Feng, N.A. Slade, and D.M. Mason, "Effects of Habitat Destruction and Resource Supplementation in a Predator-Prey Metapopulation Model", Journal of Theoretical Biology, Vol. 210, pp. 287-303, 2001. crossref(new window)

Z. Cheng, Y. Lin, and J. Cao, "Dynamical behaviors of a partial-dependent predator-prey system," Chaos, Soltons and Fractals, Vol. 28, pp. 67-75, 2006. crossref(new window)

W. Wang, Y. Takeuchi, Y. Saito, and S. Nakaoka, "Prey-predator system with parental care for predators," Journal of Theoretical Biology, Vol. 241, pp. 451-458, 2006. crossref(new window)

A.E. Abdllaoui, P. Auger, B.W. Kooi, R.B.d.l Parra, and R. Mchich, "Effects of density-dependent migrations on stability of a two-patch predator-prey model," Mathematical Biosciences, Vol. 210, pp. 335-354, 2007. crossref(new window)

R. M. Haque, "Ratio-Dependent Predator-Prey Models of Interacting Populations," Bulletin of Mathematical Biology, Vol. 71, pp. 430-452, 2009. crossref(new window)

W.X. Wang, and Y.B. Zhang, "Analysis of a discretetime predator-prey system with Allee effect," Ecological Complexity, Vol. 8, pp. 81-85, 2011 crossref(new window)

Z. Hu, Z. Teng, and L. Zhang, "Stability and bifurcation analysis of a discrete predator prey model with nonmonotonic functional response," Nonlinear Analysis: Real World Applications, Vol. 12, pp. 2356-2377, 2011 crossref(new window)

W. Wang and Y. Takeuchi, "Adaptation of prey and predators between patches," Journal of Theoretical Biology, Vol. 258, pp. 603-613, 2009. crossref(new window)

D. Wodarz, A.L. Lloyd, V.A.A. Jansen, and M.A. Nowak, "Dynamics of macrophage and T cell infection by HIV," Journal of Theoretical Biology, Vol. 196, pp. 101-113, 1999. crossref(new window)

P.D. Leenheer and H.L. Smith, "Virus dynamics: a global analysis," SIAM Journal on Applied Mathematics, Vol. 63, pp. 1313-1327, 2003. crossref(new window)

B.M. Adams, H.T. Banks, H.D. Kwon, and H.T. Tran, "Dynamic multidrug therapies for HIV: Optimal and STI control approaches," Mathematical Biosciences and Engineering, Vol. 1, pp.223-241, 2004. crossref(new window)

K.A. Pawelek, S. Liu, F. Pahlevani, and L. Rong, "A model of HIV-1 infection with two time delays: Mathematical analysis and comparison with patient data," Mathematical Biosciences, Vol. 235, pp. 98-109, 2012. crossref(new window)

H. Gomez-Acevedo and M.Y. Li, "Backward bifurcation in a model for HTLV-I infection of CD4+ T cells," Bulletin of Mathematical Biology, Vol. 67, pp. 101-114, 2005. crossref(new window)

H. Shim, N.H. Jo, H. Chang, and J.H. Seo, "A system theoretic study on a treatment of AIDS patient by achieving long-term non-progressor," Automatica, Vol. 45, pp. 611-622, 2009. crossref(new window)

B. Shulgin, L. Stone, and Z. Agur, "Pulse vaccination strategy in the SIR epidemic model," Bulletin of Mathematical Biology, Vol. 60, pp. 1123-1148, 1998. crossref(new window)

C.M. Kribs-Zaleta and J.X. Velasco-Hernandez, "A simple vaccination model with multiple endemic states," Mathematical Biosciences, Vol. 164, pp. 183-201, 2000. crossref(new window)

A. d'Onofrio, "Stability properties of pulse vaccinetion strategy in SEIR epidemic model," Mathematical Biosciences, Vol. 179, pp. 57-72, 2002. crossref(new window)

X.A. Zhang, L. Chen, and A.U. Neumann, "The stage-structured predator-prey model and optimal harvesting policy," Mathematical Biosciences, Vol. 168, pp. 201-210, 2000. crossref(new window)

Y. Kuang and E. Beretta, "Global qualitative analysis of a ratio-dependent predator-prey system," Journal of Mathematical Biology, Vol. 36, pp. 389-406, 1998. crossref(new window)

H.K. Khalil, Nonlinear Systems. 3rd Ed. newblock Prentice-Hall, 2002.

J. Carr, Applications of Centre Manifold Theory, Applied Mathmatical Sciences, Vol. 35, Springer, New York, 1981.

H. Shim and N.H. Jo, "Determination of stability with respect to positive orthant for a class of positive nonlinear systems," IEEE Trans. on Automatic Control, Vol. 53, pp. 1329-1334, 2008. crossref(new window)

J.C. Polking, ODE Software for MATLAB, accessed at on July 17, 2009.

S. Wiggins, Introduction to Applied Nonlinear Dynamical Systems and Chaos, 2nd ed., Springer, 2003.